Alabama, 2016Damaging Winds in Alabama, June 27, 2016
June 27, 2016 · NWS HUN · 4 events in 3 counties and zones
Isolated strong to severe thunderstorms affected a portion of north central Alabama during the mid to late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe thunderstorms affected a portion of north central Alabama during the mid to late afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 27, 1:23 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 27, 1:23 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
223 PM CDT MON JUN 27 2016
.DISCUSSION...
At 19z, showers and thunderstorms were continuing to develop and
overspread the forecast area from the west and northwest along and
ahead of a convergent boundary/pre-frontal trough. This boundary was
extending southwest out of middle Tennessee into north Mississippi.
Dewpoint temps ahead of the storms had increased into the low-mid 70s
except for northeast Alabama, where the lower atmosphere had mixed
out a bit with dewpoint temps there in the upper 60s. Will continue
into the evening with likely to occasional shra/tsra and will slowly
lessen pops with time into the overnight hours as the RAP/HRRR and
Hi-Res short term models indicate that there should be some
subsidence that will move southeast into the area behind the initial
band of shra/tsra across the area.
The short term models are indicative that the main cold front should
shift southeast into middle Tennessee by 12z Tuesday and through the
southern portions of the forecast area by 18z Tuesday. Will maintain
low chance pops for Tuesday due to the proximity of the cold front to
the forecast area. Expecting that afternoon heating/instability and
still decent PWAT values above an inch, should contribute to at least
low chance pops across the region. The cold front is progged by the
models to be well south of the forecast area by Tuesday night with
high pressure building southeast out of the midwest toward the
Tennessee valley.
A mid to upper level northwest flow aloft will result in dry and
cooler weather for the forecast area through Thursday. Both the GFS
and ECMWF models are in similar agreement involving the southeast
movement of the next cold front through the midwest. The upper flow
is expected to become also more zonal by Friday as a short wave is
expected to move slowly east-southeast through the southern plains
along the frontal boundary. Will slowly increase pops into the chance
category by Saturday as the frontal boundary and short wave get a
little closer to the forecast area. By Saturday, the ECMWF model
indicated that the frontal boundary should stall out over middle
Tennessee, while the GFS model characteristically indicated that the
cold front would make it into north Alabama. Will follow closer to
the more conservative ECMWF model involving the frontal placement.
The nearly stationary cold front is expected to slowly shift
southward to close to the forecast area by Sunday and have gone with
higher chance pops from Sunday through Monday. As far as temps are
concerned, will trend more toward the slightly cooler GFS temps
through the extended forecast periods.
TT
&&
.AVIATION...
(Issued 1237 PM CDT MON JUN 27 2016)
For 18Z TAFs: VFR conditions will prevail outside of any thunderstorm
activity through the TAF period. Boundaries are currently developing
showers and thunderstorms and will continue to do so into this
evening. A stratus deck or fog development is possible toward
sunrise, however due to low confidence at this time, left it out
of the TAFs.
JMS
&&
.PRELIMINARY POINT TEMPS/POPS...
Huntsville 71 90 66 89 / 60 30 10 10
Shoals 71 91 68 90 / 70 30 10 10
Vinemont 70 89 66 88 / 60 30 10 10
Fayetteville 69 88 65 87 / 70 30 10 10
Albertville 70 88 66 89 / 60 30 10 10
Fort Payne 70 88 65 87 / 60 30 10 10
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 27, 1:32 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
232 PM CDT MON JUN 27 2016
ALZ001>010-016-TNZ076-096-097-281000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
232 PM CDT MON JUN 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE THROUGH THE
AFTERNOON ACROSS THE REGION AS A UPPER LEVEL DISTURBANCE MOVES ACROSS
THE AREA. THE MAIN IMPACTS FROM ANY STORMS THAT DEVELOP WILL BE WIND
GUSTS UP TO 50 MPH AND HEAVY DOWNPOURS. THE THUNDERSTORM ACTIVITY
WILL BEGIN TO TAPER OFF TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ON TUESDAY...A COLD FRONT WILL REMAIN IN VICINITY OF THE AREA...WITH
CONTINUING CHANCES OF THUNDERSTORMS ACROSS THE TENNESSEE VALLEY...
MAINLY THROUGH EARLY AFTERNOON. GUSTY WINDS AND HEAVY RAIN ARE
POSSIBLE IN STRONGER STORMS.
MORE THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH SUNDAY AS ANOTHER
COLD FRONT APPROACHES THE REGION.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
TT
In the hours before
Local storm report, Jun 27, 9:51 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1051 AM CDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG GURLEY 34.70N 86.37W
06/25/2016 MADISON AL EMERGENCY MNGR
TREE REPORTED DOWN BY SHERRIF OFFICE IN GURLEY.
0552 PM TSTM WND DMG 2 WSW GURLEY 34.69N 86.40W
06/25/2016 MADISON AL EMERGENCY MNGR
A 30 FOOT BY 40 FOOT SECTION OF METAL ROOFING WAS BLOWN
ONTO THE ROAD AT THE INTERSECTION OF MILLER ROAD AND GRAY
ROAD IN THE GURLEY COMMUNITY.
0605 PM HAIL MOORES MILL 34.85N 86.53W
06/25/2016 E1.25 INCH MADISON AL PUBLIC
HALF DOLLAR SIZE HAIL WAS REPORTED IN THE RIVERTON AREA
OF MOORE MILL OFF OF WINCHESTER ROAD.
0605 PM HAIL 4 SE MOORES MILL 34.81N 86.49W
06/25/2016 E1.00 INCH MADISON AL NWS EMPLOYEE
QUARTER SIZE HAIL WAS REPORTED.
0608 PM TSTM WND DMG 5 ENE HUNTSVILLE 34.74N 86.55W
06/25/2016 MADISON AL TRAINED SPOTTER
A TREE WAS REPORTED DOWN ON OAK PARK DRIVE NEAR BANKHEAD
PARKWAY NE.
0609 PM HAIL 4 SSE MOORES MILL 34.80N 86.50W
06/25/2016 E1.25 INCH MADISON AL PUBLIC
HALF DOLLAR SIZE HAIL WAS REPORTED IN THE MOUNT CARMEL
AREA.
0612 PM HAIL 4 SSE MOORES MILL 34.80N 86.50W
06/25/2016 E1.00 INCH MADISON AL TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL WAS REPORTED ON SUGAR PLUM
ROAD BEGINNING TO ACCUMULATE ON THE GROUND.
0615 PM TSTM WND DMG 5 NW GURLEY 34.75N 86.45W
06/25/2016 MADISON AL EMERGENCY MNGR
A POWER LINE WAS REPORTED DOWN ON BROWNSBORO ROAD AND
HIGHWAY 72. FIRE DEPARTMENT RESPONDING.
0703 PM LIGHTNING 1 WNW HAZEL GREEN 34.94N 86.59W
06/25/2016 MADISON AL BROADCAST MEDIA
LIGHTNING STRUCK A HOME, PRODUCING A FIRE THAT DESTROYED
NEARLY ALL OF THE INTERIOR CONTENTS WHICH INCLUDED LAWN
CARE BUSINESS EQUIPMENT IN THE ATTACHED GARAGE.
0707 PM TSTM WND DMG 5 S FAYETTEVILLE 35.08N 86.57W
06/25/2016 LINCOLN TN EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES WERE REPORTED DOWN IN THE
PARK CITY AREA.
0712 PM TSTM WND DMG 10 SSE FAYETTEVILLE 35.01N 86.51W
06/25/2016 LINCOLN TN 911 CALL CENTER
NUMEROUS TREES AND SOME POWER LINES WERE REPORTED DOWN
ACROSS SOUTHERN LINCOLN COUNTY, INCLUDING ON OLD LINCOLN
ROAD.
0715 PM TSTM WND GST 2 ENE BELLEVIEW 35.06N 86.56W
06/25/2016 M58.00 MPH LINCOLN TN AWOS
MEASURED AT THE FAYETTEVILLE MUNICIPAL AIRPORT.
&&
TTLocal storm report, Jun 27, 10:05 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1105 AM CDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM TSTM WND DMG 1 WSW VALHERMOSO SPRING 34.50N 86.70W
06/26/2016 MORGAN AL EMERGENCY MNGR
A TREE WAS DOWNED ONTO A HOME DUE TO THUNDERSTORM WINDS.
&&
TTSpecial weather statement, Jun 27, 11:58 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT MON JUN 27 2016
ALZ001>003-271845-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1258 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...SOUTHEASTERN
COLBERT AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 145 PM CDT...
AT 1258 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
COLLINWOOD TO 6 MILES NORTH OF BELGREEN...AND MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...
KILLEN...LITTLEVILLE...ST. FLORIAN...
UNDERWOOD-PETERSVILLE AND CROOKED OAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3501 8782 3500 8749 3438 8763 3451 8793
TIME...MOT...LOC 1758Z 284DEG 8KT 3503 8774 3457 8784
JMS
Special weather statement, Jun 27, 1:33 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT MON JUN 27 2016
ALZ005-006-TNZ076-096-097-272015-
MADISON AL-LIMESTONE AL-MOORE TN-FRANKLIN TN-LINCOLN TN-
233 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
LIMESTONE...MOORE...NORTHWESTERN FRANKLIN AND LINCOLN COUNTIES UNTIL
315 PM CDT...
AT 233 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF SHELBYVILLE
TO NEAR ARDMORE...AND MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTHERN HUNTSVILLE...MADISON...ATHENS...WINCHESTER...FAYETTEVILLE...
LYNCHBURG...MERIDIANVILLE...MOORES MILL...HAZEL GREEN AND DECHERD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3539 8628 3538 8625 3537 8628 3534 8624
3533 8620 3536 8616 3531 8596 3462 8690
3484 8722 3491 8721 3500 8708 3499 8684
3519 8683 3531 8665 3533 8660 3537 8658
3536 8649 3532 8642 3535 8641 3541 8626
TIME...MOT...LOC 1933Z 296DEG 16KT 3553 8630 3501 8692
JMSSpecial weather statement, Jun 27, 1:56 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
256 PM CDT MON JUN 27 2016
ALZ009-272030-
JACKSON AL-
256 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON COUNTY UNTIL
330 PM CDT...
AT 255 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
SCOTTSBORO. THIS STORM WAS NEARLY STATIONARY.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...HOLLYWOOD...LANGSTON...LARKINSVILLE AND LIM ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR CENTRAL LAKE GUNTERSVILLE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3447 8608 3449 8610 3451 8611 3451 8610
3453 8611 3453 8613 3452 8614 3453 8614
3453 8615 3454 8614 3455 8615 3460 8615
3460 8624 3475 8615 3471 8593
TIME...MOT...LOC 1955Z 297DEG 2KT 3465 8613
BCCSpecial weather statement, Jun 27, 2:22 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT MON JUN 27 2016
ALZ006>009-TNZ076-096-097-272115-
MARSHALL AL-MORGAN AL-MADISON AL-JACKSON AL-MOORE TN-FRANKLIN TN-
LINCOLN TN-
322 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHEASTERN MORGAN...MADISON...JACKSON...SOUTHEASTERN MOORE...
FRANKLIN AND SOUTHEASTERN LINCOLN COUNTIES UNTIL 415 PM CDT...
AT 322 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ESTILL SPRINGS TO NEAR
NEW MARKET TO NEAR TRIANA...AND MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...SCOTTSBORO...WINCHESTER...ARAB...
REDSTONE ARSENAL...MOORES MILL...MERIDIANVILLE...
DECHERD AND ESTILL SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3535 8606 3534 8604 3528 8591 3522 8586
3499 8586 3498 8574 3471 8592 3429 8647
3430 8648 3431 8664 3443 8691 3455 8679
3464 8679 3496 8646 3536 8626 3533 8620
3536 8616
TIME...MOT...LOC 2022Z 299DEG 35KT 3533 8610 3490 8636 3451 8677
JMSThunderstorm Wind, Madison
- When
- June 27, 2:31 PM CST
- Where
- Madison County, 1.92 mi SSE of Madison
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 34.676, -86.753
A power line was knocked down on the east bound side of Madison Boulevard just west of Wall Triana.
Thunderstorm Wind, Marshall
- When
- June 27, 3:03 PM CST to 3:06 PM CST
- Where
- Marshall County, 1.38 mi N of Cottonville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.470, -86.330
A tree was knocked down across Bearden Road at Cotton Road.
Thunderstorm Wind, Cullman
- When
- June 27, 3:12 PM CST to 3:15 PM CST
- Where
- Cullman County, 0.5 mi NNE of Fairview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.256, -86.675
Several trees were knocked down along CR 1564. Three homes were damage due to falling trees.
Thunderstorm Wind, Marshall
- When
- June 27, 3:32 PM CST to 3:35 PM CST
- Where
- Marshall County, 2.06 mi NE of Lakeview
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.348, -86.302
A tree was knocked down on Gunter Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Mississippi, June 27, 20161 death · $253,000 · 53 kt wind · 8 events
- Flash Flooding in West Virginia, June 27, 2016$516,000 · 5 events
- Flash Flooding in Virginia, June 27, 2016$77,000 · 7 events
- Hail and Damaging Winds in Nebraska, June 27, 2016$41,000 · 2 in hail · 14 events
- Flash Flood and Damaging Winds in Texas, June 27, 2016$55,000 · 3 events
- Flash Flood in South Carolina, June 27 to 28, 2016$50,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, June 27 to 30, 2016$26,000 · 54 kt wind · 10 events
- Damaging Winds in Georgia, June 27 to 28, 2016$23,000 · 50 kt wind · 5 events
- Tornadoes and Hail in Colorado, June 27, 2016EF0 · 15 events
- Flash Flood and Hail in Nebraska, June 27, 20161.75 in hail · 10 events
- Flash Flooding and Flood in Virginia, June 27 to 29, 20168 events
- Tornado and Hail in Colorado, June 27, 2016EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640657, 640654, 640655, 640656.